| Catalog Number |
03.620.022 |
| Medical Device Problem Codes |
Break (1069); Material Fragmentation (1261)
| Health Effect - Clinical Codes |
Sedation (2368); Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
| Date of Event |
06/06/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Patient code (b)(4) is used to capture the punctured artery due to broken screwdriver shaft.A device history record (dhr) review was performed for part #03.620.022, lot #5143771: release to warehouse date: 07-apr-2006, 24-may-2012, 06-jun-2012, 31-aug-2012, 11-mar-2013, 13-jun-2013, 11-nov-2013, 03-jan-2014, 19-may-2015, 21-sep-2015, expiration date: n/a, supplier: (b)(4): no non conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that a patient, with a previous competitor's si bone fusion on an unknown date, underwent an anterior lateral interbody fusion (alif) procedure on (b)(6) 2017 and was implanted with an mtf spacer, an antegra 13mm plate and four screws.The surgeon initially planned for a two level procedure at l4-l5, l2-l3.However, it was reported that as the surgeon was performing the final tightening with the straight screwdriver, at the 3rd screw at level l4-l5, after initially using a torque limiting handle, the screwdriver shaft broke into three pieces and punctured an artery.The broken shaft and one of the fragments was retrieved and it was reported that the third fragment was stuck in the screw and the surgeon was unable to remove it.The surgeon immediately clamped the artery and while waiting for the general surgeon, placed the fourth screw without any issue using the screwdriver with the torque limiting handle.The surgeon then aborted the remainder of the alif surgery.The general surgeon sutured the artery which took approximately an hour.It was then noted that the patient did not have a peripheral pulse in their foot, unknown side, and a vascular surgeon was called in.An angiogram revealed a blood clot in the upper thigh.The vascular surgeon performed a ballooning of the blood clot which added an additional five hours to the surgery.The patient was discharged from the hospital on (b)(6) 2017, with slight swelling in their legs which was not anticipated to last long, and was reported as doing "fine" future treatment plans remain unknown.Concomitant devices: screw (part #unknown, lot #unknown, quantity 1), screwdriver handle (part #unknown, lot #unknown, quantity 1).This report is for one (1) stardrive screwdriver shaft this is report 1 of 1 for complaint (b)(4).
Additional Manufacturer Narrative
Updated event description and additional concomitant device.Customer quality provided updated/additional investigation results based on additional information from the surgeon: even though the short t25 pangea screwdriver shaft (03.620.022, 5143771) is not included in the antegra system/technique guide (j7532-d), the returned broken short t25 pangea screwdriver shaft (170mm ±2mm) was used during the subject antegra procedure.The antegra technique guide offers an alternative long (300mm) t25 shaft (03.620.002), which requires the use of a 7nm torque limiting handle when being used during final tightening.Surgeon stated that the subject t25 pangea screwdriver shaft (03.620.022, 5143771) was used initially along with a 7nm torque limiting handle (321.133) to insert four 6.5 cancellous locking screws, but one screw (left l5) was left proud after insertion.The surgeon stated that the other three inserted screws which were already seated were ¿checked¿ with a screwdriver which did not have torque limiting capabilities; finally he advanced/tightened the left l5 screw which was left proud, during which the subject t25 pangea screwdriver shaft broke.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
Clarification of events was received from the surgeon on september 25, 2017.The surgeon stated that the patient underwent an alif at l5-s1 and was implanted with a 13mm musculoskeletal transplant foundation (mtf) luminary spacer which was placed in the l5-s1 disc space as a structural bone graft.The patient was also implanted with a 43mm antegra-t plate and four (4), 6.5mm cancellous locking screws around the l5-s1 disc space.The surgeon reported that he attached the screw- on drill guides to the antegra-t plate and used a captured awl to create the pilot holes for screw insertion.The surgeon placed all four (4) screws in the plate and advanced them just short of final tightening to ¿disperse the forces¿ to all four (4) screws.A 7nm torque limiting handle was then used with the t25 star drive screwdriver to tighten the screws.The surgeon reported that during the surgery, the left l-5 screw was proud and did not seat with the 7nm torque limiting screwdriver.The other three (3) screws were reported to have been seated.Per the surgeon, he checked the three (3) seated screws first with a non-torque limiting screwdriver and planned to tighten the screw sitting proud last to reduce the torque indirectly applied to the other screws.The surgeon reported that while he was tightening the left l5 screw, the screwdriver shaft broke at the junction of the star slots and the main screwdriver shaft.He reported that the screwdriver shaft broke obliquely and the screwdriver was inadvertently advanced into the left iliac vein resulting in a laceration.As initially reported, the surgeon confirmed that the tip of the screwdriver with the star slots was stuck in the screw head and unable to be dislodged.He reported that he chose to leave the screwdriver tip in the screw head due to the life threatening vascular injury which took precedence.The surgeon reported that the patient was doing ¿quite well¿ with minimal swelling in her left leg and a normal arterial supply.He also reported that three (3) months post operatively, the patient had minimal low back pain.Additional concomitant device: 7nm torque limiting handle (part #unknown, lot #unknown, quantity 1).
Additional Manufacturer Narrative
The returned t25 stardrive screwdriver shaft (03.620.022, 5143771) is part of the pangea system, which consists of non-cervical spinal fixation devices intended for use as a posterior pedicle screw, posterior hook, or an anterolateral fixation system.The returned shaft was received with most of its stardrive tip broken off and the broken tip was not returned.The tip being found to be broken upon inspection confirmed the complaint condition and made its replication inapplicable.As part of this investigation a visual inspection, drawing review, root cause analysis, and risk management assessment were performed.The earliest released to warehouse date for the lot of the returned t25 stardrive screwdriver shaft (03.620.022, 5143771) is 07apr06.Drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.No mrrs, ncrs, or actions related to the complaint condition were generated during production of the returned part(s).Review of device history record(s) showed that there were no issues during the manufacture of the product(s) which would contribute to the complaint condition.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.The reporter stated that during final tightening, when the returned t25 stardrive screwdriver shaft broke, the 10nm torque handle was not used.The reporter confirmed that the surgeon initially used the torque limiting handle with a longer shaft to tighten the screws and then went back to re-tighten each screw with a shorter, straight screwdriver with a t-handle and put excessive tightening on each screw to make sure that the screws were extremely tight.The provided guidance warns that final tightening of the locking caps should only be performed with a calibrated synthes 10nm torque handle, and that pangea screw implants achieve performance standard only when tightened to the required 10nm tightening torque.The most likely root cause for the shaft breakage is not using a 10nm torque limiting handle during final tightening.The metallurgical assessment also concluded that the returned shaft conforms to its intended material (x15tn) and the shaft was stressed beyond its intended range since a torque limiting handle was not used.It was determined that the complaint condition(s) were addressed by the associated dcrm and the calculated occurrence rate does not exceed established limits.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Additional narrative: model number ¿ the catalog number reported on the initial synthes medwatch report is correct.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was confirmed surgeon initially utilized the torque limiting handle with a longer shaft to tighten the screws, then went back to re-tighten each screw with a shorter, straight screwdriver with t-handle and put excessive tightening on each screw to ensure they were seated way down and extremely tight.In addition, customer quality unit received a maude report mw5070630 forwarded from department of human services; this report is against (b)(6) hospital.Only additional and/or corrected information will be contained in this report.When the tip of the screwdriver broke off, it caused a tear to the left iliac vein.